Beta-lactam antibiotics

Allergy to beta lactams is the commonest allergy managed by drug allergy services. Approximately one million people are admitted each year to NHS hospitals with a label of drug allergy and the majority with the label of penicillin allergy.  There is evidence from US literature that simply having a label of penicillin allergy increases the length of inpatient stay and the likelihood of hospital-acquired infection such as C.difficile and also increases the likelihood of antibiotic resistance.  Therefore the label of penicillin allergy is a major public health issue and when investigating beta-lactam allergy, the allergy specialist must be aware of the wider context of this problem.  It is estimated that 5 – 10% of the population have a label of penicillin allergy even though only a small proportion have symptoms compatible with true penicillin allergy or allergy to penicillin confirmed by a drug allergy service.  

The NICE drug allergy guideline (CG183 2014) recommends referral to investigate beta-lactam allergy in patients who have a specific need for a beta-lactam antibiotic or have an underlying condition such as bronchiectasis or immunodeficiency likely to require beta-lactams in future. Referral can also be considered in certain cases if an individual has a label of allergy to a beta-lactam and one other class of antibiotic such as macrolides.  

There remains considerable confusion regarding investigation of beta-lactam allergy.  Clinical history is key to an understanding of whether the patient is likely to be allergic and will also guide investigation.  In many cases, investigation may not be required as the patient with a label of penicillin allergy has been found to subsequently tolerate the same drug.   The majority of children with minor rashes after amoxicillin are generally found not to be allergic.  When investigation is required, it is essential that a negative skin test is followed by oral challenge (unless contraindicated) in order to confirm that the patient is not allergic.  Oral challenge should be undertaken with the culprit beta-lactam as allergy to a single beta-lactam, for example, flucloxacillin or clavulanic acid in co-amoxiclav, is known to occur in the absence of allergy to other penicillins.  If allergy to a beta-lactam is confirmed, the patient must be provided with written information identifying the drug causing the original reaction, how the diagnosis was confirmed, which drugs to avoid and safe alternatives for future use.

Management of allergy to penicillins and other beta-lactams, click here

Evaluation of hypersensitivity reactions to beta-lactams (2009), click here

Latest News Headlines

Doctor

Become a BSACI Member...

GPs, Nurses, Allergy Specialists, Dieticians, Generalists

Join BSACI to receive the regular BSACI Allergy Update, have online access to the monthly journal 'Clinical & Experimental Allergy’, download our popular guidelines and a discount to the BSACI Annual Meeting.

Join Now
* Required
General Paediatrician
A&E Doctor
GP
Specialist Doctor in Allergy
Specialist Allergy Nurse
Paediatric Nurse
Nurse (other)
Allergy Dietitian
Dietitian (other)
Parents
Other role